Missouri, 2005

Winter Storm in Missouri, December 8, 2005

December 8, 2005 · NWS LSX · 29 events in 29 counties and zones

The first significant winter storm of the season hit the area dropping from 2 to around 6 inches of snow. Most of Central Missouri picked up about 2 inches, East Central and Southeast Missouri saw 2 - 4 inches, and Northeast Missouri received from 2 to near 6 inches.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first significant winter storm of the season hit the area dropping from 2 to around 6 inches of snow. Most of Central Missouri picked up about 2 inches, East Central and Southeast Missouri saw 2 - 4 inches, and Northeast Missouri received from 2 to near 6 inches. Two men were found dead outside in St. Louis. The St. Louis medical examiner ruled hypothermia the cause of both deaths.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 8, 2:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Dec 8, 2:53 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
253 AM CST THU DEC 8 2005

.DISCUSSION...
BANDS OR AREAS OF LGT SNOW MOVG NEWD THRU THE WRN AND SRN PTNS OF
THE CWA ATTM. THESE AREAS OF SNOW APR TO BE ASSOCIATED WITH
RELATIVELY STG 800-600 MB WAA ON NOSE OF 25 KT SLY LLJ EXTDG NWD
INTO THE WRN HALF OF MO AHD OF THE 850 MB TROF. SOME OF THE WKR
RADAR RETURNS MAY NOT BE REACHING THE SFC AS THE LOW LVLS STILL
DRY OVR ERN MO. AS THE LLJ TRANSLATES EWD ACRS ERN MO SRN IL
SHOULD CONT TO SEE AREAS OF SNOW PUSH THRU CWA DURING THE MRNG
HRS. BOTH GFS AND NAM DEPICT STG 850-700 MB WAA ACRS MUCH OF ERN
MO AND SRN IL ARND 12Z THU WITH THE HIGHEST MAGNITUDES FM STL S.
MDLS ALSO SHOWING UPR LVL DIVERGENCE OVR SERN MO AT 12Z THU
PUSHING NEWD INTO SRN IL BY 18Z THU. MID LVL LOW OVR NEBRASKA
WILL MOV E-SEWD THRU NRN MO TDA. THIS FEATURE ALNG WITH VORT CNTRS
ROTATING ARND MID-UPR LVL LOW WILL PROVIDE FRCG FOR PCPN TDA
ESPECIALLY OVR THE NRN HALF OF THE CWA WHERE MDLS DEPICT THE STGST
MID-UPR LVL Q CNVG AHD OF THE MID-UPR LVL LOW AND VORT MAX MOVG
NEWD FM SWRN MO THRU E CNTRL MO THIS AFTN. PLAN TO CONT SNOW
ADVSRY TDA OVR ALL BUT THE EXTRM SWRN COUNTIES OF THE CWA WITH
MAINLY 2-4 INCHES OF SNOW ACCUMULATION EXPECTED BY EVNG IN THE
ADVSRY WITH 1-3 INCHES OVR THE EXTRM SWRN COUNTIES. PCPN SHOULD
SHUT OFF FAIRLY RAPIDLY FM SW TO NE THIS AFTN AS DRY SLOT PUSHES
NEWD INTO CNTRL MO BY 18Z THU AND SRN IL BY 00Z FRI. AS MOISTURE
PROFILE BCMS SHALLOW THIS AFTN AND THIS EVNG SNOW SHOULD TAPER OFF
TO FLURRIES OR POSSIBLY SOME LGT PATCHY FREEZING DRIZZLE...BFR
LOW LVL CLOUD DECK CLRS OUT FM W-SW TO E-NE. PLAN TO GO ON THE
COLD SIDE OF MOS TEMP GUIDANCE TDA WITH CLOUD CVR...PCPN AND
EVAPORATIVE COOLING...THEN CONT ON THE COLD SIDE OF MOS TEMP
GUIDANCE TGT AND FRI WITH NEW SNOW CVR EXPECTED. NAM MDL DEPICTS
A NW FLOW SHRTWV DROPPING SEWD THRU THE AREA ON FRI...GFS IS A LTL
STGR AND SLOWER WITH THIS FEATURE. APRS THAT IT WILL BE TOO DRY
FOR ANY PCPN TO DVLP AHD OF THIS SHRTWV TROF...ALTHOUGH IT SHOULD
BRNG SOME MID-UPR LVL CLOUDINESS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR FRANKLIN-JEFFERSON-LINCOLN-ST. CHARLES-ST. LOUIS-ST.
     LOUIS CITY-STE. GENEVIEVE-WARREN.

     SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-PIKE-RALLS-SHELBY.

IL...SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

     SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ADAMS IL-BROWN
     IL-PIKE IL.

&&

GKS
Hazardous weather outlook, Dec 8, 5:16 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
516 AM CST THU DEC 8 2005

ILZ095-096-MOZ018-019-026-027-034-035-041-042-091200-
ADAMS IL-AUDRAIN-BOONE-BROWN-KNOX-LEWIS-MARION-MONROE-RALLS-SHELBY-
516 AM CST THU DEC 8 2005

...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHEAST AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW CAN BE EXPECTED TODAY WITH A TOTAL ACCUMULATION OF 2 TO 4
INCHES BY THE TIME IT ENDS EARLY THIS EVENING.  BITTERLY COLD
WEATHER CAN BE EXPECTED TONIGHT WITH WIND CHILL READINGS DROPPING TO
AROUND 10 BELOW ZERO AFTER MIDNIGHT.  THE LOW TEMPERATURE
FORECAST FOR TONIGHT WILL BE AROUND ZERO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BITTERLY COLD WEATHER WILL CONTINUE FRIDAY MORNING WITH WIND CHILL
READINGS OF AROUND 10 BELOW ZERO IN THE EARLY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SNOWFALL REPORTS BY PHONE OR E SPOTTER
TO THE NATIONAL WEATHER SERVICE OFFICE IN SAINT LOUIS.

ILZ058>060-064-065-069-070-074-079-097>102-MOZ036-047>052-059>065-
075-091200-
BOND IL-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-FAYETTE IL-FRANKLIN-
GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-
MADISON IL-MARION IL-MONITEAU-MONROE IL-MONTGOMERY-MONTGOMERY IL-
OSAGE-PIKE-PIKE IL-RANDOLPH IL-ST CHARLES-ST CLAIR IL-ST LOUIS-
ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON IL-
516 AM CST THU DEC 8 2005

...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL MISSOURI
AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW CAN BE EXPECTED TODAY WITH A TOTAL ACCUMULATION OF 2 TO 4
INCHES BY THE TIME IT ENDS EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SNOWFALL REPORTS BY PHONE OR E SPOTTER
TO THE NATIONAL WEATHER SERVICE OFFICE IN SAINT LOUIS.

MOZ072>074-084-085-099-091200-
CRAWFORD-IRON-MADISON-REYNOLDS-ST FRANCOIS-WASHINGTON-
516 AM CST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW CAN BE EXPECTED TODAY WITH A TOTAL ACCUMULATION OF 1 TO 3
INCHES BY THE TIME IT ENDS EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SNOWFALL REPORTS BY PHONE OR E SPOTTER
TO THE NATIONAL WEATHER SERVICE OFFICE IN SAINT LOUIS.

GKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 winter storm. Local standard time, as filed.

Winter Storm, Audrain

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Audrain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Winter Storm, Callaway

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Callaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Winter Storm, Cole

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Cole forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Winter Storm, Gasconade

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Gasconade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Winter Storm, Iron

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Iron forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Lewis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Winter Storm, Moniteau

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Moniteau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Osage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Winter Storm, Ralls

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Ralls forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

Winter Storm, Reynolds

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Reynolds forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Winter Storm, Shelby

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Winter Storm, St. Charles

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
St. Charles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Winter Storm, St. Francois

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
St. Francois forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Winter Storm, St. Louis

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
St. Louis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Winter Storm, St. Louis (C)

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
St. Louis (C) forecast zone
Deaths
2 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Winter Storm, Ste. Genevieve

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Ste. Genevieve forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 8, 6:00 AM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, St. Louis (C)2005-12-0854MaleOutside/Open AreasDirect
Winter Storm, St. Louis (C)2005-12-0842MaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482421, 5482422, 5482423, 5482424, 5482425, 5482426, 5482427, 5482428, 5482429, 5482430, 5482431, 5482432, 5482433, 5482434, 5482435, 5482436, 5482437, 5482438, 5482439, 5482440, 5482441, 5482442, 5482443, 5482444, 5482445, 5482446, 5482447, 5482448, 5482449.